Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 20, NWS Sioux Falls, SD

May 11, 2000Rock County, Minnesota; Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 11, 2000, 6:03 AM CDT for Rock County, Minnesota; Minnehaha County, South Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 2000, 6:03 AM CDT (11:03 UTC)
Expired
May 11, 2000, 6:30 AM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Rock County, MN, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 19 km from the middle of the area, began a volume at 11:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 6:05 AM CDTHail 0.75Garretson, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 5:00 AM CDTSevere Thunderstorm WatchSPC6 hr
May 11, 1:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WUUS53 KFSD 111104
SVRFSD
MNC133-SDC099-111130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 AM CDT THU MAY 11 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EASTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
  ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 630 AM CDT

* AT 603 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GARRETSON...OR ABOUT 11 MILES
  WEST OF LUVERNE...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUVERNE AROUND 615 AM CDT
  HARDWICK AROUND 615 AM CDT

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:25 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 11, 3:25 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 AM CDT THU MAY 11 2000

ONGOING SEVERE WEATHER IN THE WESTERN CWA.  MODELS ARE REASONABLY
CLOSE AND WILL GO ALONG WITH THE IDEA THAT THE ETA/NGM MOVEMENT OF
THE SURFACE LOW IS PREFERRED OVER THE AVN. SHARP CONTRAST IN
CONDITIONS ACROSS THE CWA AS SURFACE LOW LIFTS FROM WESTERN NE TO
SOUTHEAST MN BY THIS EVENING. WILL PUT SCATTERED THUNDERSTORMS
ACROSS THE CWA THIS MORNING...AND KEEP SOME POPS IN THE NORTH
SECTION THIS AFTERNOON WILL KEEPING THE SOUTH DRY. NO PRECIP FOR
TONIGHT OR FRIDAY. STAYED CLOSE TO FWC TEMPERATURES.

NO CHANGE TO THE EXTENDED FORECAST.

.FSD...NONE
  UMLAND

In the hours before

Special weather statement, May 11, 1:25 AM CDT, 4 hours 38 minutes before
PUBLIC INFORMATION STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
125 AM CDT THU MAY 11 2000

...SEVERE THUNDERSTORM WATCH SAFETY RULES...

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER IN THE DESIGNATED AREA. DURING A
WATCH THERE IS NO CAUSE FOR IMMEDIATE CONCERN. YOU SHOULD GO ABOUT
YOUR NORMAL BUSINESS...BUT BE ON THE LOOKOUT AND KEEP UP TO DATE ON
THE LATEST WEATHER DEVELOPMENTS. PUBLIC SAFETY OFFICIALS SHOULD
ACTIVATE PREARRANGED PLANS.

A SEVERE THUNDERSTORM WARNING...ON THE OTHER HAND...MEANS THAT A
SEVERE THUNDERSTORM HAS BEEN SIGHTED OR INDICATED BY RADAR. PEOPLE IN
THE PATH OF THE STORM SHOULD TAKE IMMEDIATE ACTION TO SAFEGUARD
THEMSELVES AND THEIR FAMILY.

TECHNICALLY SPEAKING...A SEVERE THUNDERSTORM IS DEFINED AS HAVING
WIND GUSTS WHICH EXCEED 58 MPH AND/OR HAIL AT LEAST 3/4 INCH IN
DIAMETER. HOWEVER...AS THESE STORMS DEVELOP...THEY CAN BE ACCOMPANIED
BY TORNADOES. LISTEN TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA TO
LEARN IF A WARNING HAS BEEN ISSUED FOR YOUR AREA. ALSO...KEEP A CLOSE
WATCH ON THE THUNDERSTORMS AS TORNADOES CAN FORM QUICKLY. IF YOU SEE
A TORNADO...MOVE QUICKLY INTO A BASEMENT. IF NONE IS AVAILABLE...SEEK
SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND STAY AWAY
FROM OUTSIDE WALLS...DOORS AND WINDOWS. IN SCHOOLS...FACTORIES OR
OTHER INSTITUTIONAL TYPE BULIDINGS...STAY OUT OF AUDITORIUMS AND
GYMNASIUMS.
Special weather statement, May 11, 5:10 AM CDT, 53 minutes before
SDZ038-050-052-053-057>059-063-064-111200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  SIOUX FALLS SD
510 AM CDT THU MAY 11 2000

...SEVERE THUNDERSTORM WATCH 262 CANCELED IN PART...

THE PORTION OF SEVERE THUNDERSTORM WATCH 262 WHICH INCLUDED
BEADLE...SANBORN ...DAVISON...DOUGLAS...CHARLES MIX...
JERAULD...AURORA...BRULE...AND GREGORY COUNTIES HAS BEEN CANCELED AS
OF 510 AM CDT.

COUNTIES TO THE EAST OF THIS AREA IN SOUTHEAST SOUTH DAKOTA REMAIN
UNDER THE WATCH UNTIL 7 AM CDT.

UMLAND

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:48 AM CDTSevere Thunderstorm WarningFSDGregory42 min
May 11, 3:18 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory42 min
May 11, 3:40 AM CDTSevere Thunderstorm WarningFSDDouglas50 min
May 11, 4:15 AM CDTSevere Thunderstorm WarningFSDHutchinson30 min
May 11, 4:36 AM CDTTornado WarningFSDHutchinson24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.